Alert archive / Missouri / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 142, NWS St. Louis, MO

June 8, 1999Boone County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 8, 1999, 6:07 PM CDT for Boone County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1999, 6:07 PM CDT (23:07 UTC)
Expired
Jun 8, 1999, 6:40 PM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Whole counties

County Boone County, MO

The radar

The St Louis radar (KLSX), 145 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
914 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSTL 082306
SVRSTL
MOC019-082340-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT TUE JUN 8 1999

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN CENTRAL MISSOURI

* UNTIL 640 PM CDT

* AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR COLUMBIA... MOVING NORTH AT 5 MPH.

* LOCATIONS THAT WILL BE AFFECTED...
  COLUMBIA
  BROWN STATION



SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR YOUR HOME OR BUSINESS.
HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.



RP/ST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:41 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 8, 4:41 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
441 PM CDT TUE JUN 8 1999

MAIN FCST PROBLEM: PCPN CHCS AGAIN.

RATHER HURRIED THIS AFTN WITH ANALYSIS OF UPPER AIR AND MODELS WHILE
DOING DOUBLE DUTY ON SHORT TERM AND AVIATION EVENTS. QUICK GLANCE OF
MODEL INITIALIZATION WITH RESPECT TO WV IMAGERY THIS AM SHOWED ALL
MODELS WITH SOME DEGREE OF ERROR WITH VORT CNTR THAT WAS OVER XTRM
NERN KS...AS WELL AS WEAK SHRT WVS RIDING ON WSTRN SIDE OF UPPER
RIDGE. MODELS LOOKED REASONABLY WELL WITH STRONGER UPPER LVL
FEATURES.

THE 12Z MON NGM RUN HAD THE BEST RATE OF MOVEMENT OF NERN KS/WRN MO
VORT MAX. ADJUSTMENT OF THE 12Z MON NGM RUN...BY PLACING THE VORT
CNTR EWD FROM ITS ORIG POSTN...RESULTED IN A VORT TRACK THAT NAILED
THE POSTN WELL. THE 12Z RUN OF THE RUC THIS MORNING HAD GOOD HANDLE
ON VORT CNTR AS WELL.

AFT LOOKING AT ALL THREE MODELS FROM TODAYS 12Z RUN...THE ETA AND AVN
HAD THE BEST HANDLE WITH VORT CNTR OVER NERN KS/NRN MO AS COMPARED TO
THE NGM...HOWEVER WERE A BIT TO FAR NORTH.

MANUAL ANALYSIS OF 500MB INDICATED SVRL COLD TROFS AND WK SHRT WVS
XTNDG FROM WRN OK TO WRN TX. MAIN UPPER JET WAS WELL TO THE NW OF THE
PLNS...SO MOVMNT OF UPPR FEATURES OVER THE OZARKS WILL BE SLOW AT
BEST. A CLOSED 500MB LOW WAS JUST WEST OF FL WITH 12HR HT FALLS
INDICATG A SLOW NWD PROGRESSION.

I AM CONFIDENT WITH THE ETA AND AVN SOLN WITH VORT CNTR...ALTHOUGH
WITH A SWD ADJUSTMENT...THIS SYSTEM WILL CONT TO PULL NEWD TO ERN IA
TONIGHT...UVV ASSOC WITH THIS FEATURE HAS ALREADY DECRSD OVER THE NRN
MOST COUNTIES SINCE TCU AND TSTMS HAVE DIMINISHED DURG THE LAST THREE
HRS. MOST ACTION WAS OVR NRN...NERN...AND ERN MO. DIURNAL HTG OF
UNSTABLE AIRMASS WAS CAUSING CU AND SOME TCU...WITH SOME BRIEF ISOLD
TSTMS...BUT RE-DVLPMNT WAS ALMOST NON-EXISTENT AS COMPARED TO
YESTERDAY. BELIEVE THAT CU AND TCU ENTRAINED RELATIVELY DRIER AIR AT
850MBS...AS COMPARED TO YESTERDAY...AND RESULTED IN THE SHORT LIVED
CLOUD FEATURES.

WILL KEEP HIGHEST POPS GOING OVER THEN NRN COUNTIES...WHERE INSTAB IS
GREATEST AND LOWER POPS ELSEWHERE. ALL THESE AREAS WILL HAVE POPS
UNTIL SUNSET THIS EVENING.

MODELS DEPICT A WK SHRT WV IN SW FLOW FRM OK TO TX THRU THE PERIOD.
I CAN SEE THIS SHRT WV IN THE 500MB ANALYSIS AND WV IMAGERY...BUT
THERE WAS NO MID LVL CLDINESS ASSOC WITH THIS SHRT WV ON EITHER IR OR
VIS SAT IMAGERY. BELIEVE THIS SHRT WV WILL NOT CAUSE PCPN TONIGHT BUT
COULD AID IN ISOLD TO WIDLY SCT TSTMS OVER THE CWFA ON WED.

BEYOND WED HOWEVER...I AM NOT CONFIDENT WITH MODELS HANDLING OF WK
UPPER FEATURES. EVEN THOUGH HUMID AND UNSTABLE AIR MASS WILL REMAIN
IN PLACE...WILL LEAVE OUT MENTION OF PCPN FOR WED NGT AND THURS.

MRF BRINGS TWO FEATURES TOGETHER FOR THIS WEEKEND. FIRST IN THE FORM
OF A WK COLD FNT THAT WILL DRAPE ACROSS THE CNTRL PLNS BY SUN.
SECONDLY...A 500MB LOW THAT WAS OVER THE GULF OF MEXICO WILL PARTLY
MOVE NWD INTO THE SRN PLNS. THIS LOW WILL DEEPEN A LAYER OF TROPICAL
MSTR INTO THE REGION...THIS MSTR WILL CONVERGE INTO THE COLD FNT.
THIS WILL RESULT IN TSTMS OVER THE OZARK REGION SAT AND SUN.

WENT WITH FWC GUID TEMPS FOR LOWS TNGT AND WED NGT AND HIGHS ON WED.
RAISED FWC HIGHS ON THURS. HAD TO UP POPS FOR THIS EVE.

CCF
SGF BB 067/088 067/088 067 122211
JLN BB 069/089 069/089 068 122211
UNO BB 067/087 067/087 068 122211
VIH BB 067/088 067/088 067 123211

D.STEINMETZ

In the hours before

Local storm report, Jun 8, 5:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MISSOURI
558 PM CDT TUE JUN 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1251 PM    WASHINGTON                MO   1 INCH HAIL
06/08/99   FRANKLIN                       1 INCH HAIL REPORTED BY
                                          SEVERE WEATHER SPOTTER

0140 PM    2 W LIVELY GROVE          IL   .75 INCH HAIL
06/08/99   WASHINGTON

0250 PM    MAPLEWOOD                 MO   WIND DAMAGE
06/08/99   ST LOUIS                       FEW LARGE TREES DOWNED BY
                                          HIGH WINDS AND BLOCKING
                                          ROAD

0300 PM    ST LOUIS                  MO   WIND DAMAGE
06/08/99   ST LOUIS CITY                  WALL OF A BUILDING
                                          COLLAPSED DUE TO HIGH
                                          WINDS.  POWER LINES ALSO
                                          DOWNED

0303 PM    CAHOKIA                   IL   WIND DAMAGE
06/08/99   ST CLAIR                       HIGH WINDS DAMAGED THE
                                          ROOF ON A BUILDING AND
                                          DOWNED LARGE TREES

0340 PM    DITTMER                   MO   WIND DAMAGE
06/08/99   JEFFERSON                      POWER LINES DOWNED BY HIGH
                                          WINDS

0340 PM    WIND DAMAGE
06/08/99   MARION                         HIGH WINDS UPROOTED 4
                                          LARGE TREES AND DOWNED 2
                                          POWER POLES

...IN ADDITION...WIND DAMAGE WAS REPORTED IN SOUTHERN SECTIONS OF ST
LOUIS CITY...BUT TIME AND LOCATION ARE UNKNOWN...

PRZYBYLINKSI/TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:02 PM CDTSevere Thunderstorm WarningLSXPike33 min
Jun 7, 9:36 PM CDTSevere Thunderstorm WarningLSXPike49 min
Jun 8, 12:48 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles32 min
Jun 8, 1:18 PM CDTSevere Thunderstorm WarningLSXFranklin, Warren32 min
Jun 8, 1:28 PM CDTSevere Thunderstorm WarningLSXLincoln32 min
Jun 8, 2:09 PM CDTSevere Thunderstorm WarningLSXMontgomery, Pike36 min
Jun 8, 2:35 PM CDTSevere Thunderstorm WarningLSXSaint Louis35 min
Jun 8, 2:39 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis31 min
Jun 8, 3:19 PM CDTSevere Thunderstorm WarningLSXJefferson31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.